Project Title

GI Bleed in a Hemodialysis Patient with Calciphylaxis and Paroxysmal Atrial Fibrillation: Should Warfarin therapy be continued?

Authors' Affiliations

Alicia Hsu Bowles, Dr. Diana Trofimovitch, and Dr. Jennifer Treece, Department of Internal Medicine, Quillen College of Medicine, East Tennessee State University, Johnson City, TN.

Location

Clinch Mtn. Room 215

Start Date

4-5-2018 8:00 AM

End Date

4-5-2018 12:00 PM

Poster Number

156

Name of Project's Faculty Sponsor

Dr. Jennifer Treece

Faculty Sponsor's Department

Department of Internal Medicine at East Tennessee State University

Type

Poster: Competitive

Classification of First Author

Medical Student

Project's Category

Biomedical Case Study

Abstract Text

Calciphylaxis is a late complication of end-stage renal disease (ESRD) affecting ~1–4% patients on hemodialysis, with a mortality rate of >50%. Cutaneous manifestations include necrotic, non-healing ulcers most commonly in the lower extremities. Visceral organ vasculopathy often occurs as well. Warfarin is a possible risk factor due to its effect on the inhibition of Matrix GLa protein. Under the influence of hyperphosphatemia, vascular smooth muscle cells can undergo ectopic calcification in absence of the MGLa protein. The issue of anticoagulation in dialysis patients has therefore been debated, as Warfarin may potentially induce vasculopathy and increase risk of bleeding, such as hemorrhagic strokes and GI bleeds.

A 64-year-old male with ESRD, non-compliant with dialysis, presented with lower extremity pain. Patient was noted to have large, malodorous, bilateral lower extremity ulcers with necrosis and eschars. Punch biopsy of the ulcers demonstrated acute inflammation with calcium deposits and thrombi within the blood vessels, suggestive of Calciphylaxis. Patient was started on Sodium Thiosulfate and Sevelamer for hyperphosphatemia. Atrial fibrillation was incidentally found on EKG, and due to high risk of stroke based on the CHA2DS-VASc score, patient was started on Heparin and bridged to Warfarin on discharge. Patient was readmitted 3 months later to the ICU with septic shock. Lower extremity ulcers appeared to be healing, but he reported several episodes of hematochezia (INR=2.0, hemoglobin=5.2). Warfarin was therefore held and patient was transfused. EGD showed no evidence of upper GI bleed, however patient refused colonoscopy.

Patients on dialysis are at increased risk of bleeding due to defective primary hemostasis. The most serious source of bleeding is gastrointestinal, which accounts for 3–7% of all deaths in the dialysis population. Current guidelines for management of atrial fibrillation by the American Heart Association recommend warfarin for oral anticoagulation in patients with ESRD who have a CHA2DS2-VASc score of 2 or greater to prevent thromboembolic events. Our patient with ESRD and Calciphylaxis presented with new-onset atrial fibrillation and therefore started on Warfarin due to high CHA2DS2-VASc score. However patient developed a GI bleed with worsening anemia requiring transfusion, prompting discontinuation of Warfarin. It is therefore questionable whether the risk-benefit assessment based on CHA2DS2-VASc is appropriate for dialysis patients. Unfortunately, all the data available on the subject of Warfarin in ESRD patients are observational without any randomized-clinical trials. Therefore no objective criteria exist to modify the anticoagulation guidelines in dialysis patients.

This document is currently not available here.

Share

COinS
 
Apr 5th, 8:00 AM Apr 5th, 12:00 PM

GI Bleed in a Hemodialysis Patient with Calciphylaxis and Paroxysmal Atrial Fibrillation: Should Warfarin therapy be continued?

Clinch Mtn. Room 215

Calciphylaxis is a late complication of end-stage renal disease (ESRD) affecting ~1–4% patients on hemodialysis, with a mortality rate of >50%. Cutaneous manifestations include necrotic, non-healing ulcers most commonly in the lower extremities. Visceral organ vasculopathy often occurs as well. Warfarin is a possible risk factor due to its effect on the inhibition of Matrix GLa protein. Under the influence of hyperphosphatemia, vascular smooth muscle cells can undergo ectopic calcification in absence of the MGLa protein. The issue of anticoagulation in dialysis patients has therefore been debated, as Warfarin may potentially induce vasculopathy and increase risk of bleeding, such as hemorrhagic strokes and GI bleeds.

A 64-year-old male with ESRD, non-compliant with dialysis, presented with lower extremity pain. Patient was noted to have large, malodorous, bilateral lower extremity ulcers with necrosis and eschars. Punch biopsy of the ulcers demonstrated acute inflammation with calcium deposits and thrombi within the blood vessels, suggestive of Calciphylaxis. Patient was started on Sodium Thiosulfate and Sevelamer for hyperphosphatemia. Atrial fibrillation was incidentally found on EKG, and due to high risk of stroke based on the CHA2DS-VASc score, patient was started on Heparin and bridged to Warfarin on discharge. Patient was readmitted 3 months later to the ICU with septic shock. Lower extremity ulcers appeared to be healing, but he reported several episodes of hematochezia (INR=2.0, hemoglobin=5.2). Warfarin was therefore held and patient was transfused. EGD showed no evidence of upper GI bleed, however patient refused colonoscopy.

Patients on dialysis are at increased risk of bleeding due to defective primary hemostasis. The most serious source of bleeding is gastrointestinal, which accounts for 3–7% of all deaths in the dialysis population. Current guidelines for management of atrial fibrillation by the American Heart Association recommend warfarin for oral anticoagulation in patients with ESRD who have a CHA2DS2-VASc score of 2 or greater to prevent thromboembolic events. Our patient with ESRD and Calciphylaxis presented with new-onset atrial fibrillation and therefore started on Warfarin due to high CHA2DS2-VASc score. However patient developed a GI bleed with worsening anemia requiring transfusion, prompting discontinuation of Warfarin. It is therefore questionable whether the risk-benefit assessment based on CHA2DS2-VASc is appropriate for dialysis patients. Unfortunately, all the data available on the subject of Warfarin in ESRD patients are observational without any randomized-clinical trials. Therefore no objective criteria exist to modify the anticoagulation guidelines in dialysis patients.